Tornadoes · United States · Kansas · 2016

EF1 tornado, Wamego to Louisville, Kansas, May 26, 2016

From Wamego to Louisville, this EF1 tornado ran 5.5 miles across Pottawatomie County on May 26, 2016, touching down at 2:20 PM CDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 26, 2016
Touchdown
2:20 PM CDT (19:20 UTC)
Lifted
2:45 PM CDT (19:45 UTC)
On the ground
25 minutes
Path length
5.5 miles (8.8 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
Pottawatomie County
Touchdown point
39.198, -96.310
Lift-off point
39.277, -96.313
Record number
1605261320-01

The damage survey

1 damage points were recorded along this path by NWS TOP, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 70 mph.

  • law enforcement report of brief tornado in open field near river.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Another round of severe thunderstorms brought more pain and hardship to the area in the form of large hail, damaging winds, flooding rains and 3 more tornadoes. The strongest tornado hit Wamego and areas just north of Wamego but thankfully it was a weak tornado producing EF1 damage north of the city and EF0 damage in the town. A second brief tornado was caught on video just southwest of Rossville while a third tornado did damage to Silver Lake. Both the Rossville and Silver Lake tornadoes were embedded in a bow echo so their damage occurred within a larger area of 60-80 mph wind and associated damage.

A tornado began along the north bank of the Kansas River in Wamego and moved north through the city. Thankfully only minor tree limb and shingle damage occurred in the city as the tornado was weak in this location. However as it moved north out of the city the tornado intensified and produced more significant structural damage to homes north of Wamego. The tornado continued to travel north and ended north of Louisville. The tornado was rated EF1.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

20 minutes of warning. NWS TOP issued a tornado warning for this county at 19:00 UTC, 20 minutes before the tornado touched down, in force until 19:30 UTC.

The county was under a tornado watch, issued at 18:32 UTC and running to 01:40 UTC.

Issued (UTC)ExpiredProductOffice
04:12 UTC06:45 UTCSevere Thunderstorm WatchTOP
18:32 UTC01:40 UTCTornado WatchTOP
19:00 UTC08:32 UTCFlash Flood WatchTOP
19:00 UTC19:30 UTCTornado WarningTOP
19:29 UTC20:00 UTCTornado WarningTOP
19:41 UTC20:15 UTCSevere Thunderstorm WarningTOP
19:48 UTC20:30 UTCSevere Thunderstorm WarningTOP
19:57 UTC20:45 UTCSevere Thunderstorm WarningTOP
20:24 UTC21:00 UTCSevere Thunderstorm WarningTOP
20:46 UTC21:15 UTCSevere Thunderstorm WarningTOP
21:14 UTC06:15 UTCFlash Flood WarningTOP

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 16:30 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the tornado touched down at May 26, 12:48 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, May 26, 12:48 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
1248 PM CDT THU MAY 26 2016

...Update to aviation forecast discussion...

.SHORT TERM...(Today and Tonight)
Issued at 355 AM CDT THU MAY 26 2016

Early Thursday morning, elevated thunderstorms continued to develop
and slowly shift east over far eastern parts of the area. This
activity will continue to move east over the next few hours and out
of the forecast area. At the surface, an outflow boundary from
earlier convection extended from near McPherson east to the far
southern parts of Lyon, Coffey, and Anderson counties, and seemed to
be stalling its southward progress at the 4 AM hour. A low level jet
was intersecting this outflow boundary, and seemed to be initiating
and fueling the storms over northeast KS. This LLJ may continue to
initiate storms over the next few hours mainly in northeast KS, but
this is a bit uncertain as the outflow may be too shallow to lift
parcels to their LFC now that it has spread out. Regardless, will
maintain chances across the area with the highest being in northeast
KS through mid morning.

Thursday presents yet another difficult and potentially high impact
forecast scenario. The remnant outflow boundary will be a key player
in all of this. On the large scale, a surface low was already
deepening early this morning over far SW Kansas. A short wave trough
will quickly move toward northeast KS and may enhance convection
north of the outflow this morning, but appears likely to provide
subsidence in its wake for late morning into early afternoon. The
next short wave is well forecast by models to follow and bring large
scale lift to the region by mid afternoon. A stronger short wave
trough then travels from SW Kansas to northeast KS through the
evening hours. The warm sector will encompass most if not all of the
forecast area aside from areas well north of the outflow. This warm
sector will be characterized by very strong instability and minimal
inhibition by early afternoon. Mid level winds will increase through
the day while low level wind fields increase and back as well,
leading to shear profiles favorable for supercells when combined
with the instability. Furthermore, the locally backed low level
winds and potential for the strong instability to be in close
proximity to the surface boundary suggest that tornadoes will once
again be possible...not only along the boundary where potential is
maximized but across the entire forecast area. Otherwise, very large
hail can again be expected as well as locally damaging winds
especially as storms merge and grow upscale. Do expect storm
coverage to increase quickly within the first 2 hours of development
which may eventually cause destructive interference and a slight
decrease in tornado potential, but with instability so strong, that
potential may remain even amidst messy storm structure especially
with any storms that can maintain a clean inflow.

Additional rounds of storms are likely to move northeast with the
approach of the additional short wave troughs through the evening.
It is more uncertain how much instability will remain for this
activity as it will move into air that has been convectively worked
over. However, shear profiles suggest continued severe threat well
into the evening, and if storms remain surface based, the tornado
threat will remain as well.

Right now, the greatest potential for tornadoes and very large hail
will be in the 3 PM to 8 PM window, with the conditional potential
to continue into the remainder of the evening hours. Damaging wind
potential may increase with time through the evening while hail will
remain a threat.

.LONG TERM...(Friday through Wednesday)
Issued at 355 AM CDT THU MAY 26 2016

The negatively tilted trough axis edges closest to northeast Kansas
by Friday afternoon. Moisture advection towards the sfc is not as
strong compared to previous days with dewpoints progged in the
middle 60s. Weaker winds around the sfc low also hinder effective
shear profiles in the late afternoon to around 30 kts up to 6 km
from the NAM and GFS. However with highs expected in the lower 80s,
ample amounts of CAPE (in excess of 3,000 J/KG) and minimal
inhibition will likely produce another round of scattered strong to
severe storms. With a less favorable setup, storms are closer to the
marginally severe side with large hail, damaging winds, and flooding
being the main concerns. Tornado potential is low.

First half of the weekend should be mostly dry and sunny as
subsidence builds in behind the departing wave. Higher confidence
with the models' consistency lead to trimming back precip chances to
slight. Highs near 80 degrees and lower dewpoints will lead to a
pleasant afternoon Saturday. Split flow pattern over the western
CONUS develops with the broad southwest trough coupled and a
shortwave trough shifting southeast towards the plains through early
next week. The warm and moist airmass in place creates ample
instability however shear profiles are pretty weak at around 20 kts
or less. Do not expect a complete washout, but it is likely to see
periodic rounds of showers and thunderstorms through next Wednesday.
Best chances at this time are on Sunday and Tuesday evenings when
stronger forcing aloft arrives from the northwest. Organized severe
weather is not apparent on a particular day, but given the ample
instability present, isolated severe storms capable of large hail
and damaging winds will be possible. Flooding is of greatest concern
given the forecast rainfall ranging from a few to several inches
through next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1245 PM CDT THU MAY 26 2016

Tricky forecast. Showers and thunderstorms may develop early this
afternoon with little cap in place. More organized thunderstorms
are expected to develop over central KS and move northeast during
afternoon into evening. There could be a couple rounds of strong
to severe thunderstorms during that time. Expect at least MVFR
conditions with the heavier thunderstorms, and then probably some
lower ceilings in the MVFR or IFR range after the rain is over.
Conditions may slowly improve Friday morning.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Barjenbruch
LONG TERM...Prieto
AVIATION...GDP
Hazardous weather outlook, May 26, 12:24 PM CDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1224 PM CDT THU MAY 26 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-271730-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1224 PM CDT THU MAY 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE LIKELY TO DEVELOP BETWEEN 2 PM AND 4 PM...AND
WILL MOVE ACROSS THE ENTIRE AREA. THESE STORMS WILL HAVE A GOOD
CHANCE TO BECOME SEVERE...WITH TORNADOES...VERY LARGE
HAIL...DAMAGING WINDS...AND FLOODING ALL POSSIBLE. THE GREATEST
RISK FOR TORNADOES APPEARS TO BE IN THE 2 PM TO 9 PM TIME FRAME...
BUT MAY CONTINUE LATER INTO THE EVENING IF CONDITIONS REMAIN
FAVORABLE.

ADDITIONAL ROUNDS OF STRONG TO SEVERE STORMS MAY MOVE ACROSS THE
AREA THROUGH THE OVERNIGHT HOURS...ALTHOUGH THE POTENTIAL FOR
DAMAGING WINDS WILL BECOME THE PRIMARY HAZARD WHILE TORNADO
POTENTIAL GRADUALLY DECREASES.

MINOR RIVER FLOODING IS EXPECTED ON THE REPUBLICAN RIVER AT
CLAY CENTER AND THE SOLOMON RIVER AT NILES. MODERATE RIVER
FLOODING IS FORECAST FOR GLASCO ON THE SOLOMON RIVER AND THE SALT
CREEK AT ADA. ADDITIONAL RIVER FLOODING WILL BE POSSIBLE WITH
HEAVY RAIN EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A FEW SEVERE STORMS ARE ONCE AGAIN POSSIBLE FRIDAY AFTERNOON AND
EVENING. HAIL AND DAMAGING WINDS WOULD BE THE MAIN HAZARDS. WITH
SEVERAL ROUNDS OF HEAVY RAIN EXPECTED THIS WEEK...FLOODING WILL
REMAIN A RISK THROUGH NEXT WEEK WITH CHANCES FOR THUNDERSTORMS
EACH DAY IN THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, May 26, 9:18 AM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
918 AM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 AM     HAIL             3 WNW OSKALOOSA         39.23N 95.36W
05/26/2016  E1.00 INCH       JEFFERSON          KS   EMERGENCY MNGR

&&

WOLTERS
Special weather statement, May 26, 9:30 AM CDT, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
930 AM CDT THU MAY 26 2016

KSZ026-261500-
JEFFERSON-
930 AM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON COUNTY
UNTIL 1000 AM CDT...

AT 929 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PERRY...MOVING NORTHEAST AT 35 MPH.

DIME TO NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PERRY...MCLOUTH...LECOMPTON AND WILLIAMSTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3913 9519 3910 9519 3906 9529 3904 9536
      3905 9539 3910 9546 3926 9518 3913 9518
TIME...MOT...LOC 1429Z 236DEG 32KT 3908 9537
Local storm report, May 26, 9:34 AM CDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
934 AM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 AM     HAIL             2 SE LAWRENCE           38.94N 95.23W
05/26/2016  E0.88 INCH       DOUGLAS            KS   EMERGENCY MNGR

&&

WOLTERS
Special weather statement, May 26, 1:05 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
105 PM CDT THU MAY 26 2016

KSZ022-023-036-038-261830-
WABAUNSEE-RILEY-POTTAWATOMIE-GEARY-
105 PM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WABAUNSEE...EAST
CENTRAL GEARY...SOUTHEASTERN RILEY AND SOUTHEASTERN POTTAWATOMIE
COUNTIES UNTIL 130 PM CDT...

AT 104 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF ALMA...MOVING NORTHEAST AT 45 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WAMEGO...ST. GEORGE...BELVUE AND LOUISVILLE.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 314 AND 328.

LAT...LON 3898 9634 3900 9656 3939 9646 3930 9604
TIME...MOT...LOC 1804Z 215DEG 40KT 3908 9640

GDP
Local storm report, May 26, 2:04 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
204 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     TORNADO          2 SE ST. GEORGE         39.17N 96.39W
05/26/2016                   RILEY              KS   LAW ENFORCEMENT

&&

BAERG
Local storm report, May 26, 2:16 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
216 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             9 SSE ABILENE           38.80N 97.15W
05/26/2016  E1.00 INCH       DICKINSON          KS   TRAINED SPOTTER

&&

EH

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Topeka, KS (KFOE), 12:00Z

7.3 hours before the tornado, 64 km from the path. May 26, 2016.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2016-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1730 joules per kilogram, CIN -118, lifted condensation level 756 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 12:00Z on 2016-05-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 247 square meters per square second, 0 to 6 km bulk shear 38 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1730 J/kg
Mixed-layer CIN
-118 J/kg
Surface CAPE
688 J/kg
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
38 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
247 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.9
0-3 km lapse rate
4.3 K/km

Open this sounding in Storm Lab

Topeka, KS (KTOP), 00:00Z

4.7 hours after it, 64 km from the path. May 27, 2016.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 4 joules per kilogram, CIN -478, lifted condensation level 1114 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 00:00Z on 2016-05-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -83 square meters per square second, 0 to 6 km bulk shear 49 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-478 J/kg
Surface CAPE
8 J/kg
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
49 kt
0-1 km bulk shear
12 kt
0-1 km storm-relative helicity
-83 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.9 K/km

Open this sounding in Storm Lab

The surface observations

Manhattan (MHK), 34 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
17:25 UTC150° 10 kt1008.5
17:30 UTC150° 12 kt1008.5
17:40 UTC150° 10 kt1008.1
17:45 UTC140° 10 kt1008.1
17:50 UTC150° 9 kt1007.8
17:52 UTC8373140° 10 kt171007.8
17:55 UTC150° 12 kt1008.1
18:05 UTC150° 10 kt1007.8
18:10 UTC170° 7 kt1007.8
18:13 UTC8473160° 10 kt1007.8VCTS
18:15 UTC170° 9 kt1007.5
18:20 UTC150° 10 kt1007.1
18:25 UTC140° 8 kt1007.1
18:28 UTC8573160° 8 kt1007.1
18:40 UTC160° 9 kt1006.8
18:45 UTC170° 9 kt1006.8
18:52 UTC8371180° 13 kt1006.8
18:55 UTC180° 11 kt1006.8
19:00 UTC200° 9 kt1006.4
19:05 UTC190° 10 kt1006.8
19:18 UTC8171230° 7 kt1006.4TS
19:20 UTC230° 8 kt1006.8
19:25 UTC260° 6 kt1006.8RA
19:30 UTC270° 6 kt1006.8-RA
19:40 UTC340° 13 kt1005.8-RA
19:45 UTC330° 5 kt1006.1-RA
19:50 UTC130° 4 kt1006.1RA
19:52 UTC7767200° 6 kt1006.1TSRA
19:55 UTC190° 8 kt1006.8+RA
19:59 UTC7670190° 8 kt1007.5+TSRA
20:05 UTC 1007.8-RA
20:10 UTC7561210° 14 kt331007.1TSRA
20:37 UTC6561230° 10 kt311011.2+RA BR
20:40 UTC 1010.8+RA BR
20:42 UTC6461250° 10 kt1010.8TSRA BR
20:45 UTC240° 9 kt141010.5RA BR
20:50 UTC250° 6 kt1010.5-RA BR
20:52 UTC63610° 0 kt1010.2-TSRA BR
21:00 UTC130° 3 kt1008.8-RA BR
21:04 UTC636190° 7 kt1008.1VCTS -RA
21:05 UTC70° 6 kt1007.8-RA
21:10 UTC70° 5 kt1007.8
21:15 UTC110° 11 kt1008.1

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Topeka radar (KTWX), 28 km away, was scanning. The volume nearest the touchdown began at 19:18 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
19:03 UTCTORNADO2 Se Saint GeorgeRiley, KS
19:03 UTCTORNADO2 Se St. GeorgeRiley, KS
19:20 UTCTORNADO1 Ssw WamegoWabaunsee, KSON THE GROUND FOR 1-2 MINUTES, HAS SINCE LIFTED
19:20 UTCTORNADO1 S WamegoWabaunsee, KSON THE GROUND FOR 1-2 MINUTES, HAS SINCE LIFTED
19:28 UTCTORNADOWamegoPottawatomie, KSJUST SOUTH OF WAMEGO
19:29 UTCTORNADOWamegoPottawatomie, KSDEBRIS BEING LOFTED JUST SOUTHWEST OF WAMEGO
19:29 UTCTORNADOWamegoPottawatomie, KSDELAYED DAMAGE REPORT. MINOR DAMAGE TO HOUSES IN WAMEGO AND MORE TO HOUSES IN RURAL AREAS
19:30 UTCHAIL 1.75TopekaShawnee, KS46TH AND NORTH TOPEKA BLVD.
19:35 UTCTORNADO3 N WamegoPottawatomie, KS
19:35 UTCTORNADOLouisvillePottawatomie, KS
19:46 UTCTORNADO4 N LouisvillePottawatomie, KS
20:00 UTCTSTM WND GST 606 S Junction CityGeary, KS60-70 MPH AND ZERO VISIBILITY
20:48 UTCTSTM WND GST 603 Sw AlmaWabaunsee, KSSMALL TREE BRANCHES FALLING.
20:48 UTCTSTM WND GST 603 Wsw AlmaWabaunsee, KSSMALL TREE BRANCHES FALLING.
20:54 UTCTSTM WND GST 603 W KeeneWabaunsee, KS
20:54 UTCTSTM WND GST 603 Wsw KeeneWabaunsee, KS
21:04 UTCTSTM WND DMGSilver LakeShawnee, KSREPORT OF AN OUTBUILDING DESTROYED AND PIVOTS OVERTURNED NEAR 89TH STREET AND HIGHWAY 24.
21:09 UTCTSTM WND DMGSilver LakeShawnee, KSMULTIPLE LARGE TREES DOWN, TIN ROOFS RIPPED OFF NUMEROUS STRUCTURES AND IRRIGATION PIVOTS OVERTURNED.
21:11 UTCTSTM WND DMG1 Ese Silver LakeShawnee, KSBUILDING DESTROYED. PICTURE VIA TWITTER
21:11 UTCTSTM WND DMG1 E Silver LakeShawnee, KSBUILDING DESTROYED. PICTURE VIA TWITTER
21:11 UTCTSTM WND GST 601 Ese Silver LakeShawnee, KS
21:11 UTCTSTM WND GST 60Se Silver LakeShawnee, KS
21:15 UTCTSTM WND DMGSilver LakeShawnee, KSTREES AND POWER LINES DOWN. CARPORT WAS BLOWN AWAY NEAR WALNUT STREET AND 24 HIGHWAY.
21:15 UTCTSTM WND DMGTopekaShawnee, KS3 INCH LIMBS BLOWN DOWN IN DOWNTOWN TOPEKA
21:15 UTCTSTM WND GST 60TopekaShawnee, KS

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2016 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of May 26, 2016

14 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 2612:30 PM CDTEF1Brazos, TX2.950$7.0 million
May 262:03 PM CDTEF0Riley, KS0.025
May 263:03 PM CDTEF0Washington, TX0.330$10,000
May 263:20 PM CDTEF0Grimes, TX0.130$50,000
May 263:28 PM CDTEF1Grimes, TX0.150$100,000
May 263:29 PM CDTEF2Grimes, TX1.3100$200,000
May 264:00 PM CDTEF0Shawnee, KS0.025
May 264:06 PM CDTEF0Shawnee, KS1.850
May 265:03 PM CDTEF0Johnson, MO1.425
May 265:52 PM CDTEF1Montgomery, TX1.0300$100,000
May 265:05 PM MDTEF0Cheyenne, CO0.050
May 265:23 PM MDTEF0Kit Carson, CO4.125
May 268:01 PM CDTEF1Coleman, TX5.4400
May 268:10 PM CDTUnratedHemphill, TX0.125

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.